New Mexico, 2024

Hail and Damaging Winds in New Mexico, August 1, 2024

August 1, 2024 · NWS ABQ · 3 events in 1 county or zone

Upslope flow and higher moisture across northeast NM behind a backdoor front resulted in an uptick in diurnal afternoon thunderstorm activity August 1st. Storms produced large hail and high wind gusts up to 65 mph and wind damage to Clayton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Upslope flow and higher moisture across northeast NM behind a backdoor front resulted in an uptick in diurnal afternoon thunderstorm activity August 1st. Storms produced large hail and high wind gusts up to 65 mph and wind damage to Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 1, 1:01 PM MST, 54 minutes earlier.

Area forecast discussion, Aug 1, 1:01 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
201 PM MDT Thu Aug 1 2024

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 130 PM MDT Thu Aug 1 2024

Daily rounds of afternoon showers and storms developing over the
mountains before moving over surrounding lower elevations is the
rule through the forecast period. There is a risk of a few storms
becoming strong to severe over northeastern and east-central NM
for the rest of today and this evening. Localized heavy rainfall
producing flash flooding will remain at a high risk over the
Hermit's Peak/Calf Canyon burn scar this weekend. There is a
moderate risk of this over the recent burn scars in and around
Ruidoso as well from slow moving storms. Temperatures will back
down from their higher levels yesterday, but remain hot with
widespread 90s to near 100 for many lower elevation areas.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 130 PM MDT Thu Aug 1 2024

GOES-East WV imagery and upper air analysis shows the 598dm
monsoon high beginning to migrate westward over central TX,
spreading over northern NM this afternoon. Monsoon moisture
advecting northward into the Desert Southwest continues b/w the
high and a H5 low over the northern Baja Peninsula. This was
highlighted by a 1.01" PWAT on ABQ's morning 12Z sounding.
Southeasterly to easterly upslope surface flow riding up to the
slopes of the northern mountains combined with the monsoon
moisture has initiated a robust crop of storms. Some of these
cells are producing localized heavy rainfall of 1 to 2 inches per
hour with small rain footprints. This activity is forecast to
spread over the adjacent highlands and northeastern plains
favoring development along a stalled backdoor surface frontal
boundary. SBCAPE in the 1000 to 2000 J/kg range and modest bulk
shear will allow for a few of these storms to become strong to
severe producing hail and gusty winds. The main concern remains
the threat of flash flooding over the Hermit's Peak/Calf Canyon
burn scar where a Flood Watch remains in effect to 8pm MDT.

Drier air infiltrating southeastern NM is so far suppressing
convection over the south-central mountains and may be doing the
same over the Gila NF where visible satellite imagery has thus
far only showed fair weather cumulus. Otherwise, hi-res CAMS
continue to show a strong outflow boundary emanating from the
convection over northeastern NM, traveling south and west late
today and this evening. This boundary could initiate a few
showers or a short-lived storm this evening as far as the south-
central mountains near Ruidoso. An east canyon wind is also likely
in ABQ and Santa Fe this evening. A few isolated storms could
still develop over the Sandia/Manzano Mts as well late day.
Conditions clear overnight heading into Friday morning.

Friday sees the monsoon high strengthen to 600dm and recenter
along the UT/CO border. Slower storms will be favored to develop
over the northern mountains with cells south of I-40 favoring a
east to west trajectory. Another Flood Watch has been issued for
the Hermit's Peak/Calf Canyon burn scar given the likelihood of
slow moving storms producing locally heavy rainfall developing
directly over the burn scar. Storms will steadily drift over
surrounding lower elevations late day with subsequent development
favoring outflow boundary collisions in the evening.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 130 PM MDT Thu Aug 1 2024

After convection dies down Friday night into Saturday morning,
another similar setup to Friday is forecast Saturday as the
monsoon high remains centered over western CO. Slow moving storms
developing over the high terrain before drifting over surrounding
lower elevations will be the rule. This remains true Sunday,
although the high weakens a tad and drifts a bit more over
northern NM. Less convection developing given the placement of
the high and a lack of a signature for monsoon moisture being
replenished is favored.

Global numerical models then favor the monsoon high weakening and
spreading out zonally across the southwestern CONUS. Slow and
erratic storms developing over the high terrain early moving over
surrounding lower elevations late day and evening will remain
favored. But the coverage may not be as high as monsoon moisture
is recycled.

&&

.AVIATION...
(18Z TAFS)
Issued at 1125 AM MDT Thu Aug 1 2024

Scattered to numerous storms will favor development over the
west-central mountains and Sangre de Cristo Mts within the next
hour or so. Storms drifting off the Sangre de Cristo's eastward
over the Northeast Highlands and Plains of NM will bring MVFR
impacts in the form of hail, gusty winds and locally heavy
rainfall to KRTN to KLVS first. This will shift to KCAO to KTCC by
the late afternoon period. KTCC could see an earlier impact from
storms developing along the northern edge of the Caprock. Guidance
is also showing a few storms developing over the Sandia/Manzano
Mts and have kept the TEMPO at KABQ and KAEG for this. Outflow
from these storms over northeastern NM will track south and west
reaching the slopes of the central mountain chain late this
evening. An east canyon wind at KABQ is likely, beginning near 23Z
from the aforementioned storms over the Sandia's, but kept going
to midnight. A few stray showers could reach KROW with the outflow
boundary as well, and have left in the VCSH mention there at 02Z.
Conditions clear out overnight into Friday morning.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Thu Aug 1 2024

No critical fire weather conditions forecast for the next seven
days. Storms developing over the high terrain near mid-day before
moving over surrounding lower elevations will remain the rule each
day. There are more numerous to widespread storms this afternoon
over the Sangre de Cristo Mountains moving over the Northeastern
Highlands and Plains this evening. A few of these storms could
become strong to severe. Outflow from these storms is forecast to
bring gusty east canyon winds to Albuquerque and Santa Fe this
evening, and may also produce a few stray showers this evening
over Ruidoso.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  68  97  68  96 /  10  20  20  10
Dulce...........................  52  93  52  93 /  20  60  30  40
Cuba............................  59  89  59  88 /  40  70  50  60
Gallup..........................  56  92  58  91 /  30  50  40  60
El Morro........................  59  87  59  85 /  60  70  60  80
Grants..........................  63  90  62  89 /  40  70  50  70
Quemado.........................  58  88  61  87 /  60  70  60  80
Magdalena.......................  66  89  66  88 /  40  50  40  50
Datil...........................  59  86  59  85 /  40  60  50  70
Reserve.........................  57  92  59  92 /  40  70  50  70
Glenwood........................  68  97  69  97 /  30  70  40  60
Chama...........................  53  84  52  84 /  30  80  40  60
Los Alamos......................  65  86  64  86 /  40  80  50  70
Pecos...........................  61  87  61  86 /  40  80  50  70
Cerro/Questa....................  53  86  52  86 /  40  80  40  60
Red River.......................  50  76  49  76 /  40  80  40  60
Angel Fire......................  45  79  44  79 /  40  80  30  60
Taos............................  56  89  54  90 /  40  70  30  40
Mora............................  55  84  55  84 /  40  80  40  70
Espanola........................  63  94  62  95 /  40  60  50  40
Santa Fe........................  65  89  63  88 /  50  70  60  60
Santa Fe Airport................  64  92  63  91 /  40  60  50  40
Albuquerque Foothills...........  72  94  70  94 /  60  60  60  60
Albuquerque Heights.............  72  96  69  95 /  50  40  50  30
Albuquerque Valley..............  72  98  69  97 /  50  30  50  20
Albuquerque West Mesa...........  72  97  69  96 /  50  30  40  30
Belen...........................  70  97  67  96 /  50  30  40  20
Bernalillo......................  70  98  68  97 /  50  40  50  30
Bosque Farms....................  70  97  67  96 /  50  30  50  20
Corrales........................  71  98  69  97 /  50  40  50  30
Los Lunas.......................  71  97  68  96 /  50  30  40  20
Placitas........................  68  94  66  93 /  50  40  50  40
Rio Rancho......................  71  97  69  96 /  50  30  50  30
Socorro.........................  72  99  70  98 /  50  30  30  30
Sandia Park/Cedar Crest.........  63  87  62  87 /  50  60  50  60
Tijeras.........................  65  89  64  90 /  50  60  50  60
Edgewood........................  60  91  60  90 /  40  50  40  50
Moriarty/Estancia...............  59  92  58  91 /  40  50  40  40
Clines Corners..................  60  87  59  86 /  40  60  40  50
Mountainair.....................  61  89  60  88 /  40  50  40  40
Gran Quivira....................  62  89  62  88 /  40  50  40  40
Carrizozo.......................  68  94  66  93 /  40  30  20  20
Ruidoso.........................  61  85  59  85 /  40  40  10  30
Capulin.........................  57  85  56  85 /  50  70  20  30
Raton...........................  57  90  57  91 /  30  60  20  30
Springer........................  58  91  58  91 /  50  60  20  30
Las Vegas.......................  57  86  57  86 /  40  70  40  60
Clayton.........................  64  92  64  92 /  50  40  20  10
Roy.............................  62  89  62  89 /  60  50  30  30
Conchas.........................  68  97  67  97 /  50  30  40  10
Santa Rosa......................  69  93  66  93 /  40  30  40  20
Tucumcari.......................  73  97  68  96 /  40  20  30   5
Clovis..........................  70  99  71  96 /  20  20  20  10
Portales........................  70  99  71  99 /  20  10  10  10
Fort Sumner.....................  71  99  69  99 /  30  20  20  10
Roswell.........................  76 102  73 101 /  20   5   5   5
Picacho.........................  67  95  66  96 /  20  10   5  10
Elk.............................  63  93  61  94 /  20  20   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 PM MDT this evening for NMZ214-215-229.

Flood Watch from Friday afternoon through Friday evening for
NMZ214-215-229.

Heat Advisory until 8 PM MDT this evening for NMZ238.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...24

In the hours before

Special weather statement, Aug 1, 12:27 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
127 PM MDT Thu Aug 1 2024

NMZ227-228-012000-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
127 PM MDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLFAX COUNTY
THROUGH 200 PM MDT...

At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Abbott, or 16 miles east of Springer, moving east at 5
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Colfax
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3631 10445 3657 10451 3664 10415 3631 10410
TIME...MOT...LOC 1927Z 259DEG 4KT 3643 10430

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Aug 1, 12:55 PM MST, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
155 PM MDT Thu Aug 1 2024

NMZ214-218-012030-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-
155 PM MDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SANTA FE COUNTY
THROUGH 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Santa Fe, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Fe, Tesuque, Rio En Medio in Santa Fe County, Chupadero, and
Agua Fria.

This includes Interstate 25 between Mile Markers 279 and 286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3567 10580 3563 10587 3565 10590 3564 10591
      3561 10590 3557 10596 3570 10612 3584 10592
TIME...MOT...LOC 1955Z 138DEG 12KT 3569 10594

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Aug 1, 1:53 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
253 PM MDT Thu Aug 1 2024

NMZ228-230-012130-
Far Northeast Highlands-Union County-
253 PM MDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION AND EASTERN
COLFAX COUNTIES THROUGH 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking strong thunderstorm storms
near Gladstone, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gladstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3622 10354 3617 10394 3618 10396 3641 10406
      3647 10366
TIME...MOT...LOC 2052Z 147DEG 19KT 3628 10372

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CA

The radar

The Cannon AFB radar (KFDX), 186 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Union

When
August 1, 1:55 PM MST to 2:05 PM MST
Where
Union County, 0.56 mi W of Pasamonte
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.300, -103.740

A COOP observer reported quarter size hail at Pasamonte, NM.

Thunderstorm Wind, Union

When
August 1, 2:50 PM MST to 3:05 PM MST
Where
Union County, (Cao)clayton Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.450, -103.150

The Clayton Airport measured a peak wind gust of 63mph.

Thunderstorm Wind, Union

When
August 1, 2:55 PM MST to 3:05 PM MST
Where
Union County, Clayton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.450, -103.180

Large live tree snapped and damaged utility power lines at 2nd and Main Street in Clayton, NM.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189316, 1189318, 1189317.